Alert archive / Michigan / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Marquette, MI

June 23, 2005Keweenaw County, Michigan

NWS Marquette, MI issued this flash flood warning at Jun 23, 2005, 6:25 AM EDT for Keweenaw County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2005, 6:25 AM EDT (10:25 UTC)
Expired
Jun 23, 2005, 9:15 AM EDT
In force
3 hr
Issued by
NWS Marquette, MI
Area
Counties, with a storm outline in the text

County Keweenaw County, MI

The radar

The Marquette radar (KMQT), 186 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.4 hours before the alert went out and 363 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2005-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2005-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1496 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMQT 231027
FFWMQT
MIC083-231330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
625 AM EDT THU JUN 23 2005

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ISLE ROYALE NATIONAL PARK IN KEWEENAW COUNTY IN WESTERN UPPER MICHIGAN

* UNTIL 915 AM EDT

* AT 615 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM A COMPLEX OF THUNDERSTORMS OVER THE NORTHEAST 
  HALF OF ISLE ROYALE NATIONAL PARK. 

RADAR ESTIMATES THAT UP TO 2 INCHES OF RAIN HAS ALREADY FALLEN OVER THE 
NORTHEAST HALF OF ISLE ROYALE...ALONG THE GREENSTONE RIDGE TOWARDS 
PASSAGE ISLAND. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE 
IN THE WARNED AREA THIS MORNING.

FLOODING MAY BE IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE 
TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. 
CAMPERS AND HIKERS IN THE WARNED AREA SHOULD AVOID STREAMS OR CREEKS AND 
MOVE TO HIGHER GROUND.

LAT...LON 4822 8844 4810 8878 4788 8849 4802 8806

$$

JLA
1 follow-up statement
000 
WGUS73 KMQT 231245
FFSMQT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
843 AM EDT THU JUN 23 2005

MIC083-231330-
KEWEENAW MI-
843 AM EDT THU JUN 23 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 930 AM EDT FOR ISLE ROYALE 
NATIONAL PARK IN KEWEENAW COUNTY IN WESTERN UPPER MICHIGAN...

AT 835 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAIN HAVE SHIFTED TO THE 
SOUTH OF ISLE ROYALE. EARLIER RADAR ESTIMATES INDICATED THAT 2 TO 3 INCHES 
OF RAIN FELL...ESPECIALLY OVER THE NORTHEAST PART OF THE ISLAND...ALONG THE 
GREENSTONE RIDGE. 

ALTHOUGH RAINFALL HAS ENDED...CAMPERS AND HIKERS SHOULD BE AWARE THAT STREAMS 
AND CREEKS WILL LIKELY REMAIN AT HIGHER THAN NORMAL LEVELS THIS MORNING. 

$$

JLA

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 4:40 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 23, 4:40 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
440 AM EDT THU JUN 23 2005

.DISCUSSION...

LARGE SCALE CONTINUES TO FEATURE LARGE MID LEVEL RIDGE CENTERED OVR
CNTRL/SOUTHERN PLAINS WITH AXIS INTO SCNTRL CANADA. CAPPING VERY
EVIDENT UNDER THE RIDGE AS CONVECTION THAT DEVELOPED YDY AFTN IN ND
FELL APART AS IT SHIFTED INTO N MN. 00Z ROABS AND TAMDAR INDICATED
750-700MB TEMPS AS WARM AS +17C INTO NE MN. ONLY CONVECTION ON SCOPE
IS A BROKEN LINE OF SHRA/TS SLIDING ESE ACROSS ONTARIO NOW AFFECTING
THUNDER BAY. PER CANADIAN RADAR LOOPS AND OBS FM CYXL (SIOUX LOOKOUT
ONTARIO) STRONGEST CELLS OVERNIGHT PRODUCED WIND GUSTS TO 40 KT AND
HAIL UP TO GOLFBALL IN DIAMETER (IN FACT CYXL WAS HIT WITH HAIL
THREE SEPARATE TIMES). CELLS WERE STEADILY SHIFTING ACROSS CYQT
WITH A GENERAL BACK BUILDING TREND TO THE STRONGER STORMS. EVOLUTION
OF THE MCS IS FOCUS FOR THIS MORNING. THIS MCS WAS RIDING ALONG
SFC/H85 FRONTS WHICH ARE ORIENTED FM SFC LOW OVR CNTRL SASKATCHEWAN
INTO CNTRL ONTARIO. QUITE THE MOISTURE POOLING JUST AHEAD OF SFC LOW
WITH 70 PLUS DEWPOINTS AS FAR N AS LK WINNEPEG. INCREASING S FLOW IS
PROVIDING UPR MI WHICH MUCH WARMER NIGHT THAN LAST AS TEMPS AS OF
07Z ARE GENERALLY IN THE UPR 50S TO MID 60S.

CLUSTER OF STORMS NEARING THUNDER BAY SHOWING OVERALL SE MOVEMENT
BUT WITH HIGHER INSTABILITY (1500-2000J/KG ELEVATED CAPES) SITUATED
TO THE SSW OF THE CONVECTION...MAY SEE STORMS TRY TO BUILD BACK TO
THE W WHERE HIGHER INSTABILITY IS PRESENT AND MID LEVEL CAPPING IS
WEAKER. ISLE ROYALE LOOKS TO BE THE AREA OF MOST CONCERN THIS
MORNING. A DAMAGING WIND THREAT AS LINE OF STORMS PUSHES INTO THE
PARK IS STILL REMOTE POSSIBILITY BUT RADAR TRENDS SUGGEST HEAVY
RAINFALL IS MAIN THREAT. BASED ON RADAR TRENDS EXPECT KEWEENAW
PENINSULA INTO NCNTRL ZONES TO SEE BEST CHANCE OF PCPN THIS MORNING
AND FLANKED SOME ISOLD POPS EITHER SIDE OF THIS ZONE. ENDED ALL POPS
BY LATE MORNING AS MCS DECAYS WHILE RUNNING INTO THE RIDGE. RIDGE
BUILDS UP IN AFTN AND CAPS ATMOSPHERE TO CONVECTION WITHOUT ANY
SHORTWAVE/DISTURBANCE OF NOTE UPSTREAM. H85 TEMPS BTWN 21C AND 23C
MATCH WELL WITH UPSTREAM RAOBS AND WITH A GUSTY SW FLOW SHOULD RESULT
IN LWR-MID 90S FOR MAX TEMPS. RECORD HIGH FOR MQT NWS OFFICE IS 91
SET IN 2003 WHICH COULD FALL BY LATE AFTN. TEMPS MAY BE SLOW TO RISE
NEAR LK SUPERIOR EARLY ON (ALTHOUGH IT IS PRETTY WARM TO BEGIN WITH
- LWR 70S) DUE TO RESIDUAL OUTFLOW FM MORNING CONVECTION...BUT
EXPECT QUICK RISE BY EARLY AFTN AS EVEN ONLY MIXING TO H9 WOULD
YIELD LWR 90S.

STRONG CAPPING THIS EVENING WITH 750MB TEMPS AROUND +16C SHOULD KEEP
EVENING FREE OF ANY SHRA/TS SO DROPPED ANY POPS IN EVENING. H85 JET
QUICKLY INCREASES TO AN AVG OF 50KT (NAM STRONGER YET WITH 60-65KT
OVR W UPR MI). DURING THIS TIME...H85 THETA-E RIDGE IS MAINLY
AFFECTING N MN. RIDGE RUNNER SHORTWAVE CURRENTLY OVR FAR NE MT MAY
EJECT INTO N MN BY THIS EVENING ACTING ON SBCAPES PUSHING 4000J/KG
IN THAT AREA. H85 TROUGH IS ANOTHER TRIGGER THAT COULD HELP DEVELOP
CONVECTION. WHATEVER FORMS TO THE WEST WILL THEN SWING INTO W UPR MI
OVERNIGHT. SPC DAY1 OUTLOOK INDICATES SLIGHT RISK IS JUST TO THE
WEST. DEPENDING ON HOW SIG HEIGHT FALLS ARE WITH SHORTWAVE/H85
TROUGH TONIGHT...0-6KM SHEAR VALUES RISE AOA 30 KT AFT LATE EVENING.
SUFFICIENT DEEP LAYER SHEAR...MID LEVEL LAPSE RATES NEAR
7.5C/KM...AND BEST CAPE VALUES OVR W UPR MI AS HIGH AS 2500J/KG
POINT TO POSSIBILITY OF SVR MOVING INTO THE W ZONES LATE. WILL
MENTION IN HWO. OTHERWISE...PCPN HOLDS OFF TIL VERY LATE TONIGHT IF
NOT FRI MORNING FOR REMAINDER OF CWA. IN FACT...DROPPED POPS
COMPLETELY IN EAST WITH STRONG MID LEVEL CAPPING STILL HOLDING BY
12Z FRI. STRONG SW FLOW AND DEWPOINTS POOLING BTWN 65 AND 70F WILL
ENSURE VERY WARM NIGHT ACROSS CWA. WENT WITH MIN T OF 70-75 IN
GRIDS.

HEIGHTS CONTINUE TO FALL AND ASSOCIATED SFC/H85 FRONTS CROSS UPR MI
ON FRI. THIS SHOULD PROVIDE BEST FOCUS FOR PCPN DURING NEXT 36 HRS.
HOWEVER...IT IS INTERESTING TO NOTE THAT LATEST NAM RUN ACTUALLY
SHOWS NO PCPN AFFECTING MAINLY CNTRL PORTIONS OF CWA FOR THE ENTIRE
PERIOD AS FRONT IS TOO FAR EAST FOR TS DEVELOPMENT ON FRI. NAM IS
QUICK WITH FRONT COMPARED TO CANADIAN/GFS/UKMET SO THINK ALL EXCEPT
MAYBE THE FAR WEST WILL SEE CHANCE FOR CONVECTION TO DEVELOP ALONG
FRONT ON FRI. SHEAR ACTUALLY DECREASES IN AFTN AS H85 JET WEAKENS
DRAMATICALLY. STILL...SBCAPES WILL BE IN THE 1000-2000J/KG RANGE SO
EVEN IN PULSE MODE...SVR CONVECTION LOOKS POSSIBLE. AT THE
LEAST...HEAVY RAIN IS A GOOD BET WITH STRONGER STORMS DUE TO THE
DEEP MOISTURE POOLING ALONG THE BOUNDARY. TEMPS WERE INCREASED OVR
ALL BUT KEWEENAW PENINSULA AS DESPITE FRONT PASSAGE...H85 TEMPS
REMAIN AT LEAST +20C FOR MOST AREA. W COMPONENT TO WINDS WILL LEAD
TO A MUCH WARMER DAY FOR LK MI SHORELINE WITH READINGS WELL INTO THE
80S. PCPN GRADUALLY ENDS FRI NIGHT AS FRONT SLIPS BY AND DRIER AIR
IS ADVECTED INTO THE LK SUPERIOR REGION.

QUIET SAT AND MUCH COOLER...BUT NOW GFS/CANADIAN/UKMET INDICATE WARM
AIR ADVECTION PCPN INTO W CWA AS EARLY AS SAT NIGHT...PERHAPS
CLOUDING THE DRY FCST IN GRIDS RIGHT NOW FOR SUN. AFTER LOOKING AT
ISENTROPIC SFCS AROUND 310K (850-800MB) OFF GFS/NAM THINK BEST
CHANCE FOR PCPN WOULD BE LATER SUN AFTN AND SUN NIGHT (WHAT WE HAD
GOING). SO...ONLY CHANGE WAS TO ADD SOME 20 POPS FOR SUN AFTN FAR W.
WARM FRONT LIFTS ACROSS THE AREA SUN NIGHT THEN NEXT MON-TUE-WED
LOOK VERY TOASTY (HIGHS INTO LWR 90S) AND PRIMARILY DRY WITH H85
TEMPS IN THE LWR 20S AGAIN AND MAIN FRONTAL BOUNDARIES WELL TO N.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JLA
Hazardous weather outlook, Jun 23, 5:30 AM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
530 AM EDT THU JUN 23 2005

MIZ001>007-009>014-084-085-241200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
530 AM EDT THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS OVER ISLE ROYALE WILL DROP SOUTHEAST THROUGH
THE MORNING...MAINLY AFFECTING THE KEWEENAW PENINSULA AND AREAS
ALONG LAKE SUPERIOR FROM THE HURON ISLANDS TO WHITEFISH POINT. THE
STRONGEST STORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND FREQUENT
CLOUD TO GROUND LIGHTNING.

AFTER THE THUNDERSTORMS DIMINISH BY MIDDAY...EXPECT TEMPERATURES TO
QUICKLY CLIMB INTO THE LOWER 90S OVER MOST OF THE WEST HALF OF UPPER
MICHIGAN THIS AFTERNOON. HEAT INDEX VALUES WILL BE IN THE MIDDLE
90S.

MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING TO THE WEST
OF LAKE SUPERIOR. THE THUNDERSTORMS WILL THEN TRACK INTO WESTERN
PORTIONS OF UPPER MICHIGAN AFTER LATE THIS EVENING. THERE IS A
SLIGHT CHANCE THAT THESE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY INTO FRIDAY EVENING AS A
LOW PRESSURE SYSTEM OVER THE PLAINS MOVES ACROSS UPPER MICHIGAN.
SOME OF THE STRONGER STORMS COULD PRODUCE DAMAGING WINDS...LARGE
HAIL...AND TORRENTIAL DOWNPOURS.

COOLER WEATHER IS EXPECTED THIS WEEKEND BEHIND THE LOW PRESSURE
SYSTEM. HOWEVER...READINGS WILL CLIMB AGAIN INTO THE LOW 90S OVER
MUCH OF WEST AND CENTRAL UPPER MICHIGAN MONDAY AND TUESDAY WITH HEAT
INDEX READINGS IN THE MID 90S. A COLD FRONT APPROACHING FOR
WEDNESDAY WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS ACROSS WEST
AND CENTRAL UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

OCCASIONAL SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING
THROUGH FRIDAY EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

JLA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:59 AM EDTSpecial Marine WarningMQT91 min
Jun 23, 7:57 AM EDTSpecial Marine WarningMQT63 min
Jun 23, 7:58 AM EDTSevere Thunderstorm WarningMQTAlger47 min
Jun 23, 9:39 AM EDTSpecial Marine WarningMQT96 min
Jun 23, 10:23 AM EDTSpecial Marine WarningMQT67 min
Jun 23, 11:13 AM EDTSpecial Marine WarningMQT47 min
Jun 23, 5:19 PM EDTSpecial Marine WarningMQT41 min
Jun 23, 6:03 PM EDTSpecial Marine WarningMQT27 min

Nearby

Flash Flood Warnings in Michigan, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.